Pennsylvania, 2016

Hail and Damaging Winds in Pennsylvania, August 1, 2016

August 1, 2016 · NWS CTP · 5 events in 3 counties and zones

Scattered severe thunderstorms developed during the middle afternoon hours, continuing into the evening. Damage included severe wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered severe thunderstorms developed during the middle afternoon hours, continuing into the evening. Damage included severe wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 1, 6:17 AM EST, 6 hours 57 minutes earlier.

Area forecast discussion, Aug 1, 6:17 AM EST, 6 hours 57 minutes before
Area Forecast Discussion
National Weather Service State College PA
717 AM EDT MON AUG 1 2016

.SYNOPSIS...
An upper trough will drift slowly east across the state today
bringing scattered to numerous...afternoon and evening showers
and thunderstorm...mainly across the northeastern half of
Pennsylvania. Slow drying takes place over the next few days...in
the wake of the 500 mb trough that will be working its way off the
Mid Atlantic Coast. A ridge of high pressure at the sfc and aloft
will build over the commonwealth Tuesday through
Thursday...accompanied by warm and mainly dry weather. The surge
of warm air will peak late in the week ahead of a strong cold
front. Ensemble model guidance shows high confidence for cooler
and drier air could moving in for the weekend.

&&

.NEAR TERM /UNTIL NOON TODAY/...
A weak surface frontal boundary was stretched NW to SE - close to
the route 322 corridor through Central and Southern PA.

Unfavorable/subsiding left entrance region of a 60kt upper jetlet
was sliding over this frontal boundary at 09Z...with no showers
and only some sct-bkn strato cu and alto cu to the north of the
front. Breaks in the cloud cover...combined with quite high sfc
dewpoints (averaging in the mid to upper 60s) was leading to some
areas of fog...with vsbys down to around 1/4SM in a few
spots...such as Bedford and Wellsboro.

Min temps shortly after sunrise will vary from the upper 50s in
the coldest spots up north...to the lower 70s in the larger metro
areas throughout the Lower Susq Valley.

&&

.SHORT TERM /NOON TODAY THROUGH 6 PM TUESDAY/...
01/08Z HRRR continues the trend of the last several runs, which
is little or no convective precip until after 16z today. The first
batch of showers appears to develop (similar to the past few days)
on the SE facing slopes of the ridges. Most of the convection
becomes focused across the Middle and West Branch portions of the
Susq Valley later this afternoon into early this evening. 1 hour
FFG values are relatively low across portions of our eastern CWA -
slightly under 1.5 inches. Will monitor high res models throughout
the day, along with radar trends early this afternoon, for a
possible issuance of a FFA, (which that would blend in with the
western edge of KPHI's FFA).

The GFS/GEFS/SREF all show higher PW air (and 850-500 mb Lapse
Rates near 6c/km) across the eastern half of the CWA this
afternoon and early this evening. Cape and llvl focus for
convection appears greater than Sunday (when one or two TSRA
produced some locally damaging microbursts and a narrow NW-SE
swath of large hail in excess of 1 inch in diameter near and to
the north of Lock Haven in north central PA). Movement to these
pulse/multicell TSRA should be to the ESE at 20-25 kts.

Expect a chance of showers and isolated thunderstorms to continue
this evening...almost exclusively across the Susq Valley and
points east.

High temperatures today will be close to normal...which is the mid
to upper 70s over the nrn and wrn mtns...and low-mid 80s
throughout the central and southern valleys.

High pressure building over the region at the surface and aloft
will bring partly cloudy but dry conditions for tonight and
Tuesday...with still moderately high dewpoints ranging from the
upper 50s NW to mid and upper 60s in the southeast.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Mainly clear skies and a light easterly wind will occur for
Tuesday night with min temps in the mid to upper 50s across the
north...and 60 to 65F elsewhere.

A Short-wave tries to push SE through the upper level ridge
Wednesday with just a isolated convection possible - but most
likely over the Laurel Highlands of SW PA. Temps will be a tad
warmer under mostly sunny skies again through the afternoon
hours.

The region will still reside under the upper ridge on Thursday.
However, increasing instability and diffluent flow aloft may lead
to isolated afternoon or evening convection...again favoring
development over ridge tops/SE facing slopes of the Alleghenies.

In general the models have been over-estimating POPs and
precipitation in this typical summer pattern...especially with the
dry soil across a large portion of Central PA.

With temps rising each day, Friday looks to be the warmest day of
the week reaching up into the low 90s in some areas through the
Susquehanna Valley. Heat and increasing humidity are expected to
fuel thunderstorms by late in the day in advance of a cold front
which will move southeast across the region Friday night. Models
try to push this front south into VA. With the front near the
Mason-Dixon line Saturday morning there will linger the chance for
showers and isolated thunderstorms. Northern and central PA will
certainly see noticeably drier cooler air Saturday and eventually
this should make it south into the lower Susquehanna Valley as
well. Saturday night will be markedly cooler across central PA.

GFS and ECMWF diverge on solutions for the second half of the
weekend. ECMWF has a dry sunny seasonable day on Sunday across PA.
The GFS on the other hand tries to bring precip back into
northern PA Saturday night but it looks suspicious at this point.
Will wait to see if this continues with later model runs.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Fog will be the main issue the next 1 to 2 hours.

Will adjust 12Z package as needed.

Earlier discussion below.

Some fog and low cigs until around 13Z.

Otherwise another typical summer day with a few showers and
thunderstorms this afternoon. Most of the activity will be across
eastern sections of central PA.

OUTLOOK...

TUE...Am fog possible, mainly KBFD.

WED-THU...Patchy fog possible around dawn.

FRI...Isold pm tsra impacts possible western PA.

&&

.CLIMATE...

For Williamsport.

July 2016 had a mean temperature of 76.8 degrees. This is the
8th warmest on record. This average temperature was warmer than
the 76.6 degrees set in July 1993. July 2011 and 2012 were also
in the top 10th warmest. There was 9 days with thunder in July.
There was 14 days at 90 degrees or higher.

For Harrisburg.

July 2016 had a mean temperature of 79.4 degrees. This is the
5th warmest on record. This average temperature was warmer than
the 79.3 degrees set in July 2012. July 2010 and 2011 were also
in the top 10th warmest. There was 8 days with thunder in July.
There was 15 days at 90 degrees or higher.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...Watson/Lambert
AVIATION...Martin
CLIMATE...Martin
Hazardous weather outlook, Aug 1, 3:03 AM EST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
403 AM EDT MON AUG 1 2016

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-020815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
403 AM EDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 1:05 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
205 PM EDT MON AUG 1 2016

PAZ056-063-011845-
CUMBERLAND PA-PERRY PA-
205 PM EDT MON AUG 1 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY AND CUMBERLAND
COUNTIES UNTIL 245 PM EDT...

AT 204 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LOYSVILLE...MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
ENOLA...NEW KINGSTOWN...HOGESTOWN...ICKESBURG...MARYSVILLE...
LOYSVILLE...CARLISLE SPRINGS...SHERMANSDALE...WERTZVILLE...
SCHLUSSER...NEW BLOOMFIELD...LANDISBURG AND MECHANICSBURG.

LAT...LON 4016 7707 4038 7743 4047 7735 4038 7703
      4036 7701 4036 7693 4032 7691 4029 7692
TIME...MOT...LOC 1804Z 303DEG 17KT 4038 7733

RXR

The radar

The State College radar (KCCX), 83 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Perry

When
August 1, 1:14 PM EST
Where
Perry County, 2.14 mi NNW of Elliotsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.410, -77.290

Quarter-sized (1) hail reported near Loysville.

Thunderstorm Wind, Juniata

When
August 1, 3:20 PM EST
Where
Juniata County, 1.05 mi E of Mifflin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.570, -77.400

Thunderstorm winds estimated near 60 mph knocked down trees in Mifflintown.

Thunderstorm Wind, Juniata

When
August 1, 3:36 PM EST
Where
Juniata County, 1.48 mi SSW of Old Port
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.500, -77.390

Thunderstorm winds estimated near 60 mph knocked down trees near Port Royal.

Thunderstorm Wind, Lycoming

When
August 1, 5:40 PM EST
Where
Lycoming County, 0.51 mi SSE of Montgomery
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.173, -76.877

Thunderstorm winds estimated near 60 mph knocked down trees onto a house on Main Street.

Thunderstorm Wind, Lycoming

When
August 1, 5:45 PM EST
Where
Lycoming County, 0.69 mi S of Montgomery
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.170, -76.880

Thunderstorm winds estimated near 60 mph knocked down several trees, large limbs and utility wires in Montgomery Borough.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640875, 640877, 640878, 641115, 640879.